Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 208, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 7, 2004, 7:30 AM CDT for Ector County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2004, 7:30 AM CDT (12:30 UTC)
- Expired
- Oct 7, 2004, 11:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 071233 FFWMAF TXC135-071630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 730 AM CDT THU OCT 7 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 1130 AM CDT * AT 728 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM RECENT THUNDERSTORM ACTIVITY NEAR ODESSA. AT 720 AM... REPORTS STILL INDICATED NUMEROUS STREETS STILL UNDER WATER ACROSS MANY LOW LYING AREAS. IN ADDITION TO THE MAIN THREAT... MORE RAIN CAN BE EXPECTED LATER THIS EVENING. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 5:45 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 7, 5:45 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 545 AM CDT THU OCT 7 2004 .SHORT TERM... ONGOING LINE OF THUNDERSTORMS OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WILL CONTINUE TO MOVE EAST AROUND 30 MPH THROUGH THE EARLY MORNING HOURS. LOOKING FARTHER WEST ACROSS THE TRANS PECOS...BIG BEND AND SOUTHEAST NEW MEXICO PLAINS...RADAR INDICATES ADDITIONAL THUNDERSTORMS DEVELOPING AND MOVING TO THE EAST. FIRST PERIOD POPS ARE LARGELY BASED ON THE LATEST RADAR TRENDS...AND GIVEN THE POSSIBILITY OF ANOTHER ROUND OF RAINFALL... WE WILL KEEP THE CURRENT FLASH FLOOD WATCH INTACT THROUGH TODAY. AN ISOLATED SEVERE STORM WILL REMAIN POSSIBLE TODAY WITH THE MAIN CONCERNS BEING WINDS AND HAIL. ISOLATED NATURE OF SEVERE STORMS WILL WARRANT A MENTION IN THE HWO...BUT WILL LEAVE OUT OF THE ZFP. .LONG TERM... A WEAK COLD FRONT IS STILL ADVERTISED TO MOVE INTO THE REGION FRIDAY AFTERNOON. A BRIEF BREAK IN THE WEATHER IS EXPECTED THIS WEEKEND WHILE A TROUGH DEEPENS OVER THE WESTERN U.S. UNSETTLED WEATHER MAY RETURN TO WEST TEXAS AND SOUTHEAST NEW MEXICO EARLY NEXT WEEK AS THE ABOVE MENTIONED TROUGH SETS UP OVER THE DESERT SOUTHWEST. THE CURRENT FORECAST HAS THE SITUATION COVERED AND NO CHANGES WERE MADE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 56 77 55 / 70 30 30 20 CARLSBAD NM 74 56 77 55 / 50 30 20 20 DRYDEN TX 77 60 79 57 / 60 30 20 20 FORT STOCKTON TX 75 58 78 57 / 70 30 20 20 GUADALUPE PASS TX 71 54 72 52 / 50 20 20 20 HOBBS NM 72 55 73 54 / 60 30 30 20 MARFA TX 71 50 75 49 / 60 30 20 20 MIDLAND INTL AIRPORT TX 75 57 77 56 / 70 30 30 20 ODESSA TX 75 58 78 56 / 70 30 30 20 WINK TX 82 55 83 55 / 70 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH ALL ZONES THROUGH THURSDAY AFTERNOON. NM...FLASH FLOOD WATCH ALL ZONES THROUGH THURSDAY AFTERNOON. && 10/06
Hazardous weather outlook, Oct 7, 5:45 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 545 AM CDT THU OCT 7 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071930- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 545 AM CDT (445 AM MDT) THU OCT 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY WILL AFFECT PARTS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THE EARLY AFTERNOON HOURS. THE POTENTIAL FOR FLASH FLOODING WILL BE THE MAIN CONCERN WITH THIS ACTIVITY. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT...WITH HAIL AND DAMAGING WINDS. OTHERWISE DANGEROUS LIGHTING AND HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION SHOULD HAZARDOUS WEATHER THREATEN THE AREA.
In the hours before
Special weather statement, Oct 7, 3:08 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 AM CDT THU OCT 7 2004 TXZ051-062-070900- MARTIN TX-MIDLAND TX- 308 AM CDT THU OCT 7 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN AND MIDLAND COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTH OF MIDLAND INTERNATIONAL AIRPORT TO 9 MILES SOUTH OF WARFIELD AT 308 AM CDT...MOVING NORTHEAST AT 35 MPH. HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND DEADLY LIGHTNING CAN BE EXPECTED. RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR ARE LIKELY. SEEK SHELTER AS THIS LINE OF THUNDERSTORMS APPROACHES YOUR LOCATION.
Local storm report, Oct 7, 6:58 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 AM CDT THU OCT 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST TOYAH 31.32N 103.79W
10/07/2004 60 MPH REEVES TX LAW ENFORCEMENT
0204 AM HAIL COYANOSA 31.24N 103.07W
10/07/2004 0.75 INCH PECOS TX PUBLIC
0235 AM TSTM WND DMG 8 WSW ODESSA 31.81N 102.49W
10/07/2004 ECTOR TX BROADCAST MEDIA
TRAFFIC SIGNS BLOWN DOWN IN WEST ODESSA.
0250 AM TSTM WND DMG ODESSA 31.85N 102.37W
10/07/2004 ECTOR TX PUBLIC
WINDOWS BLOWN OUT OF A HOME. A FEW POWER LINES AND TREES
DOWNED.
0250 AM HAIL ANDREWS 32.32N 102.55W
10/07/2004 0.75 INCH ANDREWS TX LAW ENFORCEMENT
0310 AM FLASH FLOOD 8 WSW ODESSA 31.81N 102.49W
10/07/2004 ECTOR TX BROADCAST MEDIA
SEVERAL CITY STREETS FLOODED INCLUDING CRANE STREET IN
WEST ODESSA.
0358 AM TSTM WND GST LAMESA 32.73N 101.96W
10/07/2004 60 MPH DAWSON TX LAW ENFORCEMENT
0450 AM FLASH FLOOD LAMESA 32.73N 101.96W
10/07/2004 DAWSON TX LAW ENFORCEMENT
NUMEROUS CITY STREETS FLOODED/CLOSED.
0523 AM FLASH FLOOD 13 NW FORT STOCKTON 31.02N 103.04W
10/07/2004 PECOS TX LAW ENFORCEMENT
INTERSECTION OF FM 1776 AND U.S. HWY 285 SUBMERGED BY
FLOOD WATERS.
0602 AM HAIL 20 NW MARFA 30.51N 104.26W
10/07/2004 0.88 INCH JEFF DAVIS TX OTHER FEDERAL
&&
TLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 12:46 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 59 min |
| Oct 7, 12:58 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 62 min |
| Oct 7, 1:24 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward | 51 min |
| Oct 7, 1:43 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 77 min |
| Oct 7, 2:03 AM CDT | Severe Thunderstorm Warning | MAF | Winkler | 42 min |
| Oct 7, 2:20 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 55 min |
| Oct 7, 2:45 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 60 min |
| Oct 7, 2:52 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Oct 7, 3:31 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| Oct 7, 3:55 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 50 min |
| Oct 7, 3:58 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 62 min |
| Oct 7, 4:24 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Oct 7, 5:29 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 7, 8:34 AM CDT | Flash Flood Warning | MAF | Pecos, Ward | 3 hr |
| Oct 7, 11:30 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 7, 6:28 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.